Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 22, 2020, 3:07 PM EDT for Pike County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2020, 3:07 PM EDT (19:07 UTC)
- Expired
- Jul 22, 2020, 3:35 PM EDT
- In force
- 28 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Pike County, PA
The radar
The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:57 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:42 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 22, 2:42 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 242 PM EDT Wed Jul 22 2020 .SYNOPSIS... Low pressure moving out of the Great Lakes will bring showers and thunderstorms to our area through Thursday. High pressure will build into the region Friday bringing dry weather lasting into Sunday. && .NEAR TERM /THROUGH THURSDAY/... 1235 PM Update... Temperatures have risen into the low and mid-80s across the southeastern half of the forecast area, and dew points are between 65-70. Further north and west thicker cloud cover is allow temperatures to only hover in the mid to upper 70s as of midday. Did not make any major changes to the near term forecast with this update...however after discussing with SPC it's possible the more widespread (and thicker) high clouds across NW PA and western NY will tamp down the potential instability this afternoon. If this does happen, the severe thunderstorm threat may be lower north of the NY southern tier. Will continue to collaborate with SPC, and changes may be necessary with the 20z (4PM) convective outlook. There is certainly enough bulk effective shear out there (35-45 kts) but again, instability is currently lacking...with MLCAPE only 100-300 J/kg across most of CNY...further south, across the Wyoming Valley MLCAPE is surging up between 500-1000 J/kg already...so this may end up being the area to really watch later this afternoon. Definitely some uncertainty with severe potential this afternoon, so we will continue to very closely monitor the latest near term trends and update the forecast as necessary. 945 AM Update... Latest visible satellite shows a large area of mainly sunny skies across most of CNY and NE PA this morning. There are more clouds up north, along the NY Thruway and out west across Steuben county. With this clearing, temperatures are heating up quickly, already in the mid to upper 70s in the valleys as of 930 AM. There is a weak warm frontal boundary stalled just south of the NY Thruway as well this morning, with SE or easterly winds north of it, and southerly winds for the rest of the CWA. Convective initiation temperatures is around 80F, as such, some cumulus is just beginning to develop across the western Catskills and northern Poconos. Instability is progged to quickly ramp up later this morning and into the afternoon,with MLCAPE easily reaching 1000-1500 J/Kg for much of the area. Deep layer 0-6km and 0-3km shear is enough to support organized convection, generally 30-40 kts. The main caveat is, how will convection redevelop along and ahead of the approaching remnant showers currently moving into our western zones. Some of the CAMs, such as the 12z hrrr have this activity just fading to showers as it moves across during the midday hours, then scattered t'storms developing behind it this afternoon. Meanwhile the 06z NAM nest shows this remnant shower activity become reinvigorated as it moves east. This makes timing of the main, potentially severe t'storm activity difficult. The general window of concern remains about 12-8 PM today; and the main threat will be localized damaging winds. SPC keeps most of our CWA under a slight risk for severe t'storms today with their latest update. Low level shear is not very strong, but will still need to watch for an isolated rotating storm up north, close to the warm frontal boundary. Other than the convection today, other adjustment was to raise temperatures several degrees today, closer to (but not as hot) as the latest NBM guidance. With plenty of sun until at least early afternoon NE PA, and especially the Wyoming Valley will be quite hot & humid today. Now expecting highs 88-92 in the valley from Tunkhannock south to Scranton and Wilkes-Barre. This will combine with dew points around 70F, to produce heat indices between 95-99 this afternoon....just shy of heat advisory criteria. If spending time outdoors in this area be sure to take the proper precautions against the heat. Previous Discussion Below Shortwave supporting a convective cluster will push into the area today and ride along an ill defined frontal boundary. So, in addition to up to 2000 j/kg cape the storms will be able to tap moderate shear increasing the potential for severe storms. SPC continues the slight risk in the area with the primary threat being damaging winds, with a smaller chance of large hail. Upper trough lingers into Thursday so despite the passage of the initial cluster, the risk for showers and storms will continue into Thursday. Available energy will be less on Thursday, but shear will remain so there is a small chance of additional severe risk on day 2. Only other concern is as always heavy rain and in fact the pwats are quite ripe, but storms should be relatively fast movers and antecedent dry conditions make the area able to handle a good soaking. Of course, any training cells will have to monitored for local conditions. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... 230 pm Update... Cold front will have departed the area by Friday morning with slightly cooler temperatures and dew points in the mid 60s. Cooling in the mid levels will be enough to destabilize the atmosphere enough for a few showers and thunderstorms to form over the higher terrain of NE PA and the Catskills. Friday night has high pressure building in with drier air moving in as well with a pleasant day in store for Saturday with highs in the mid to upper 80s and dew points in the low 60s. With strong subsidence aloft, the atmosphere will be stable. Clear skies are expected Saturday night with more seasonable overnight lows. Previous Discussion... Broad upper level trough remains over the area for Friday, but a well defined surface high also tries to push in from the central Great Lakes. A drier, and less humid northwest flow should mean generally dry weather and mostly sunny skies much of the day for our CWA. Orographic lift and colder air aloft could be enough for an isolated afternoon/early evening shower in the western Catskills and northern Poconos. High temperatures will be in the low and mid 80s. Friday night into Saturday night the surface high pressure with partly cloudy skies will be centered over the area while upper level heights rise. Temperatures still above normal with lows upper 50s to mid 60s and highs mid to upper 80s. && .LONG TERM /SUNDAY THROUGH TUESDAY/... 230 pm Update... Not much change to the long range. Adjusted PoPs slightly to match up with trends in the speed of the shortwaves. 3 am update... Next week it becomes unsettled as a cold front moves through NY/PA on Monday followed by another upper level trough. The upper level ridge gradually breaks down late Sunday. Chances of showers and thunderstorms return Sunday afternoon in upstate NY. Humidity levels and temperatures gradually creep back up with highs in the mid 80s to the low 90s. We get into a west northwest flow pattern ahead of the next approaching upper level trough Monday/Tuesday. Monday should have the most rain with the front. At this time uncertainty on timing of front but better agreement on the afternoon. High temperatures could again rise to 85 to 90 if convection holds off. Tuesday cooler and low to mid 80s but still high chance pops of showers and thunderstorms. Low temperatures mostly in the mid and upper 60s both nights. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Wave passing through this afternoon and evening will work with existing instability to trigger showers and a few thunderstorms over the area; mainly 19-23z. This will result in brief MVFR conditions and perhaps very brief IFR restrictions. Removed mention of tsra from KRME, KSYR, KITH and KELM as the potential for thunderstorms in this area is now looking low. Instead kept in a tempo for brief restrictive showers here. Went with a tempo for tsra still at KAVP and KBGM (again from about 19-23z) as there is more atmospheric instability here and therefore a better chance for convective development. Winds become rather light and variable after midnight tonight and there could be some patchy light fog or mist developing as conditions will be very muggy/humid overnight. After about 23/09-12z some MVFR ceilings are possible in the as clouds ride along a stationary boundary in the morning, otherwise CIGS should lift back up to lower end VFR after about 15z. Scattered showers begin to develop by midday and into the Thursday afternoon once again, mainly across Central NY first. West-southwest winds this afternoon and evening 5-10 kts from KITH south. East winds around 5 kts for KSYR and KRME. Winds become light and variable overnight, less than 5 kts. Then, southwest winds return, under 10 kts later Thursday morning. Outlook... Thursday...Restrictions possible in scattered showers- thunderstorms, especially Thursday afternoon. Thursday night through Sunday...Mainly VFR. Early morning fog and associated restrictions possible, especially at KELM. Monday...Scattered showers and thunderstorms possible. May lead to some restrictions at times. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM/MJM SHORT TERM...AJG/TAC LONG TERM...AJG/TAC AVIATION...MJM
Hazardous weather outlook, Jul 22, 3:59 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 359 AM EDT Wed Jul 22 2020 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-230800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 359 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms today, with the primary threat damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:08 PM EDT | Special Weather Statement | BGM | Delaware | 37 min |
| Jul 22, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 45 min |
| Jul 22, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 33 min |
| Jul 22, 5:19 PM EDT | Special Weather Statement | BGM | Sullivan | 11 min |
| Jul 22, 2:19 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 56 min |
| Jul 22, 5:15 PM EDT | Special Weather Statement | BGM | Pike | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.